If you are a loved one of someone who is struggling with addiction, the idea that the person you are concerned about may suffer an overdose before you are able to convince them to undergo treatment may be one of your worst nightmares.
And your fear is in fact a very reasonable one. Drug overdoses are devastatingly common, with yearly overdose deaths having surpassed 100,000 per year in the US, making Americans more likely to die from an overdose than they are from car crashes and gunshot wounds combined. Here are some signs that someone may be experiencing a drug overdose, and some simple instructions that could be life-saving if you do find yourself dealing with someone who you think has OD’d.
Symptoms of An Overdose
Though symptoms of an overdose can vary depending on what drug has been consumed, the most obvious cause for alarm is if someone appears unresponsive or unconscious, especially if you attempt to wake them and they are unable to be roused.
Another cause for immediate concern is someone whose breathing has become slow and shallow or stopped altogether, or who has an unusually slow, erratic, or stopped heartbeat. You may also notice choking or gurgling sounds from someone who is choking on their own vomit or on their tongue, or that someone appears to be having seizures. Blue lips or fingernails, pale, clammy skin, and chest pain are other immediate causes for alarm.
Someone who appears unusually confused, disoriented, anxious, uncoordinated, or agitated may also be experiencing an overdose, or are showing signs that they are in an intoxicated state that may progress towards one. With certain drugs, death may also occur from overheating or dehydration, so keep an eye out for signs of these conditions as well.
What To Do If Someone Is Experiencing An Overdose
As impossible as it may sound, you should try to stay calm as you work through the situation, and the first thing that you will probably want to do is call 911, and let them know immediately that someone is not breathing if that is the case.
You should be prepared to tell emergency services your address, or about any landmarks that you are near or your approximate location if you do not know the address that you are at. They may also ask for the person’s age and sex and for any relevant medical information, including what the person has taken, which you should answer as accurately as possible to waste no time in getting them the right treatment. If you have access to any of these drugs,
Then, while you wait for first responders, it may be necessary to perform rescue breathing, if the person has a pulse but is not breathing, or CPR, which involves cycles of rescue breaths and chest compressions, if their heart appears to have stopped as well.
If the person is unconscious but is still breathing, or if they begin breathing again after you perform rescue breathing, you will want to place them in the recovery position to keep their airway open and reduce the risk that they will choke or their breathing will cease. Turn the person onto their side, bend their upper knee to support their body, and turn their face to the side. Then, tilt their head back and lift their chin to open their airway, and make sure that there is not anything blocking it.
If you are attempting to revive someone from an opioid overdose, you may also be able to do so with naloxone, which is available as the intranasal spray Narcan as well as in an injectable formulation. If someone you know routinely abuses opioids, you should have naloxone on hand in case of just such an emergency, and know the basics of how to use it. This includes appropriate dosing, since a dose too high may send an opioid user into instant, painful withdrawal, which could prompt them to take more drugs and put themselves at further risk.
You should also beware that since the effects of naloxone are temporary and it will take the person awhile to clear the opiates from their system, you may need to revive the person with it more than once, even if they do not take any more drugs in the meantime. Other complications of opioid overdose can also occur, so you should still call emergency services so they can monitor and assess the situation rather than attempt to handle it yourself.
What Not To Do If You Think Someone Has Overdosed
Along with what you should do, you should also be aware of things that you should not do if someone appears to be overdosing. For instance, while it is ok to try to wake someone up and a good idea to try to keep them awake, such as by engaging them in conversation, you should not try to perk them up with coffee or give them anything else to drink. This is unlikely to be helpful but may cause vomiting, which presents the risk of choking. You should also not attempt to induce vomiting for the same reason.
You should also not try putting the person in a bath to wake them up, as this presents a drowning hazard, or try waking them up with ice, since cooling them down could slow down their system further. Nor should you try injuring them or injecting them with another drug (such as an upper if they have OD’d on downers) or with salt water, as this is unlikely to help matters and is likely to cause further harm.
You also shouldn’t be afraid to contact emergency services because you fear legal retribution for you or your loved one’s drug use—emergency services will usually not contact the police, and most states have Good Samaritan laws to protect anyone who calls 911 in an emergency even if they have been involved in drug-related criminal activity.
Finally, do not leave the person alone unless it is absolutely necessary. If another safety issue means that you absolutely must, be sure to put the person in the recovery position before you do so, and to leave the door open so that emergency responders will not have any barriers to reaching the person. And under no circumstances should you let the person resume using the substance they have overdosed on or any other drugs, even if they appear to be “recovered.”
But the best way of protecting someone from an overdose is preventing it altogether by curtailing a person’s substance abuse. If your loved one has been abusing substances and is uninterested in pursuing treatment on their own, you may be able to have them committed involuntarily using the Marchman Act if certain other conditions are met. To learn more about the Marchman Act or how one of our skilled intervention counselors can help guide you through the Marchman Act process, contact us now at 833.995.1007 or online here.